From Kansas, USA:
My overweight wife was originally diagnosed with type 2 diabetes, and her doctor finally suggested seeing a specialist, after having her on pills for so many months. She saw the specialist last week, who finally put her on insulin which seems to be helping, except for one thing -- she has gained a lot of her weight back. Yesterday alone, she gained six pounds. Is this normal? What can be done to help her alleviate this problem? Will this condition continue?
The good news is that your wife has gotten the care she needs. I would say that some of the problems she has developed with insulin therapy are not uncommon. First, the chronic lack of insulin means her body was unable to use the calories she ate which is why she lost the weight. Giving the insulin back means that she can catch up. However, the rapid weight gain may be due, in part, to the fact that the onset of insulin therapy may result in rapid water-weight gain which is usually short-lived.
She can ask her physician to examine her to see if she has swelling or edema in her lower extremities. This can be treated by the judicious use of a water pill or diuretic. The long-term weight gain occurs because insulin can induce appetite and promotes fat deposition. It is extremely important to make sure your wife has good nutritional education and does not eat too much to gain all the weight back. It is almost like telling your body no after it has geared up the appetite in the face of the previous weight loss.
Original posting 14 Nov 2002
Posted to Weight and Weight Loss
Last Updated: Tuesday April 06, 2010 15:09:37
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2014. Comments and Feedback.